Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 43, NWS Austin/San Antonio, TX

April 17, 2009Lee County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 17, 2009, 5:10 PM CDT for Lee County, Texas. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 17, 2009, 5:10 PM CDT (22:10 UTC)
Expired
Apr 17, 2009, 5:45 PM CDT
In force
35 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

County Lee County, TX

The radar

The Ft Hood radar (KGRK), 43 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 17, 5:25 PM CDTHAIL 0.53 W Lexington, TX
Apr 17, 5:30 PM CDTHAIL 0.884 N Lexington, TXNEAR TANGLEWOOD...HAIL LARGE ENOUGH TO DAMAGE PICKUP TRUCKS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.2 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2009-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2009-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 172210
SVREWX
TXC287-172245-
/O.NEW.KEWX.SV.W.0043.090417T2210Z-090417T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
510 PM CDT FRI APR 17 2009

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN LEE COUNTY...

* UNTIL 545 PM CDT.

* AT 510 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM WAS
  LOCATED 9 MILES WEST OF LEXINGTON...AND MOVING NORTHEAST AT 25 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE TANGLEWOOD.

LAT...LON 3047 9690 3027 9709 3040 9730 3043 9728
      3046 9716 3048 9715 3057 9699 3055 9693
      3050 9689
TIME...MOT...LOC 2210Z 219DEG 23KT 3038 9716

$$
3 follow-up statements
000 
WWUS54 KEWX 172219
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
519 PM CDT FRI APR 17 2009

TXC287-172245-
/O.CON.KEWX.SV.W.0043.000000T0000Z-090417T2245Z/
LEE TX-
519 PM CDT FRI APR 17 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHWESTERN LEE COUNTY...

AT 518 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS
LOCATED NEAR BLUE...OR 7 MILES WEST OF LEXINGTON...MOVING NORTHEAST
AT 25 MPH.

SOME LOCATIONS IN THE WARNING AREA INCLUDE TANGLEWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DESTRUCTIVE HAIL AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3047 9690 3029 9707 3043 9728 3046 9716
      3048 9715 3056 9700 3057 9698 3055 9693
      3050 9689
TIME...MOT...LOC 2218Z 219DEG 23KT 3042 9712

$$
000 
WWUS54 KEWX 172228
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
528 PM CDT FRI APR 17 2009

TXC287-172245-
/O.CON.KEWX.SV.W.0043.000000T0000Z-090417T2245Z/
LEE TX-
528 PM CDT FRI APR 17 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTH CENTRAL LEE COUNTY...

AT 528 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS
LOCATED NEAR LEXINGTON...MOVING NORTHEAST AT 25 MPH.

SOME LOCATIONS IN THE WARNING AREA INCLUDE TANGLEWOOD.

LAT...LON 3047 9690 3036 9701 3046 9716 3048 9715
      3056 9699 3057 9698 3055 9693 3050 9689
TIME...MOT...LOC 2228Z 219DEG 23KT 3047 9708

$$
000 
WWUS54 KEWX 172243
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
543 PM CDT FRI APR 17 2009

TXC287-172252-
/O.EXP.KEWX.SV.W.0043.000000T0000Z-090417T2245Z/
LEE TX-
543 PM CDT FRI APR 17 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LEE COUNTY WILL
EXPIRE AT 545 PM CDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS MOVING
OUT OF LEE COUNTY.

LAT...LON 3047 9690 3036 9701 3046 9716 3048 9715
      3056 9699 3057 9698 3055 9693 3050 9689
TIME...MOT...LOC 2242Z 224DEG 26KT 3055 9697

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 3:38 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Apr 17, 3:38 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
338 PM CDT FRI APR 17 2009

.DISCUSSION...
A VERY UNSTABLE AIRMASS WILL CONTINUE ACROSS MUCH OF SOUTH CENTRAL
TEXAS THROUGH THE NEXT 24 TO 30 HOURS. VERY HEAVY RAINS HAVE
FALLEN ACROSS THE COASTAL PLAINS WHERE AMOUNTS IN EXCESS OF 7
INCHES HAVE ACCUMULATED SINCE THIS MORNING. THE DRYLINE HAS MADE
LITTLE EASTWARD PROGRESS AND IS EXPECTED TO RETREAT SLIGHTLY WESTWARD
OVERNIGHT. CONVECTIVE ACTIVITY WILL BE ON THE DOWNWARD TREND THROUGH
THE EVENING HOURS...BUT ISOLATED STRONG TO SEVERE STORMS WILL STILL
BE POSSIBLE LATE THIS AFTERNOON. RAIN CHANCES WILL INCREASE OVERNIGHT
WITH THE HIGHEST POPS SHIFTING TO THE EASTERN TWO-THIRDS OF THE
CWA BY DAYBREAK AND EXITING THE CWA BY LATE AFTERNOON. A RENEWED
CHANCE FOR LARGE HAIL DAMAGING WINDS AND ISOLATED TORNADOES IS
EXPECTED DURING THE OVERNIGHT HOURS PERSISTING THROUGH SATURDAY
AFTERNOON. ADDITIONAL RAINFALL TOTALS THROUGH SATURDAY NIGHT OF 2
TO 4 INCHES WITH LOCALLY HIGHER AMOUNTS NEAR 6 INCHES IS POSSIBLE.

AS THE UPPER LOW PROGRESSES ACROSS OKLAHOMA AND INTO MISSOURI BY
SUNDAY...A WEAK COLD FRONT WILL DRAG ACROSS THE REGION. DRY AIR
WILL ENABLE AMPLE SUNSHINE TO WARM TEMPERATURES INTO THE UPPER
70S/LOWER 80S ACROSS MOST OF THE REGION TO UPPER 80S ACROSS OUR
SOUTHWESTERN COUNTIES. CLEAR SKIES SUNDAY NIGHT WILL ALLOW
TEMPERATURES TO DROP INTO THE LOWER 50S...WITH READINGS IN THE MID
40S ACROSS THE HILL COUNTRY. DRY AND BREEZY CONDITIONS WILL PERSIST
ON MONDAY...WITH RELATIVE HUMIDITIES FALLING INTO THE 20S AND TEENS
ACROSS MUCH OF THE REGION. ANOTHER CHILLY NIGHT IS IN STORE MONDAY
NIGHT BEFORE RETURN FLOW FROM THE GULF LATE TUESDAY BRINGS MOISTURE
BACK INTO THE LOWER LEVELS. BENIGN AND SEASONABLE WEATHER IS IN
STORE THROUGH THE REST OF THE WEEK AS RIDGING ALOFT PREVAILS.

&&

.HYDROLOGY...
DUE TO THE POSSIBILITY OF ADDITIONAL HEAVY RAINS OF THROUGH
SATURDAY NIGHT OVER AREAS WHICH ARE ALREADY SATURATED...A FLASH
FLOOD WATCH MAY BE REQUIRED. LATER SHIFTS WILL CONTINUALLY ASSESS
THE SITUATION AS NEW GUIDANCE BECOMES AVAILABLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              64  75  56  81  52 /  70  50  10   0   0
AUSTIN BERGSTROM INTL AIRPORT  64  75  52  79  50 /  70  60  10   0   0
NEW BRAUNFELS MUNI AIRPORT     65  75  54  83  51 /  70  60  10   0   0
BURNET MUNI AIRPORT            58  75  55  79  51 /  60  50  10   0   0
DEL RIO INTL AIRPORT           58  86  56  84  55 /  40  10  -   -    0
GEORGETOWN MUNI AIRPORT        62  74  56  79  51 /  70  50  10   0   0
HONDO MUNI AIRPORT             63  81  53  81  50 /  60  40  -   -    0
SAN MARCOS MUNI AIRPORT        66  77  54  83  51 /  70  60  10   0   0
LA GRANGE - FAYETTE REGIONAL   68  75  60  80  53 /  60  70  40  -    0
SAN ANTONIO INTL AIRPORT       64  79  56  83  52 /  70  50  10   0   0
STINSON MUNI AIRPORT           66  78  55  83  54 /  70  50  10  -    0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

25/05/PM
Hazardous weather outlook, Apr 17, 5:31 AM CDT, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
531 AM CDT FRI APR 17 2009

TXZ171>173-183>194-202>209-217>225-228-181045-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
531 AM CDT FRI APR 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
FOR SOUTH CENTRAL TEXAS. STRONG TO SEVERE THUNDERSTORMS ARE
EXPECTED TO MOVE THROUGH THE AREA...WITH MUCH OF THE ACTIVITY IN
ORGANIZED COMPLEXES TODAY AND TONIGHT. LARGE HAIL...DAMAGING
WINDS...ISOLATED TORNADOES...AND ISOLATED HEAVY RAINFALL TOTALS
OVER 2 INCHES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
SEVERE THUNDERSTORMS...AND LOCALLY HEAVY RAINFALL TOTALS OF 2 TO 4
INCHES ARE POSSIBLE SATURDAY. MOST OF THE HEAVY RAIN AND SEVERE
WEATHER IS EXPECTED TO FOCUS EAST OF A KERRVILLE TO PEARSALL LINE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY...TONIGHT...OR SATURDAY.

In the hours before

Local storm report, Apr 17, 3:59 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
359 PM CDT FRI APR 17 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY RAIN       3 WNW GONZALES          29.53N  97.49W
04/17/2009  M2.00 INCH       GONZALES           TX   COCORAHS

            TWO INCHES OF RAIN WITHIN THE PAST TWO HOURS.

&&

EVENT NUMBER 00502

MCDONALD
Local storm report, Apr 17, 4:15 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
415 PM CDT FRI APR 17 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1115 PM     HAIL             3 E LAUGHLIN AFB        29.36N 100.73W
04/16/2009  E1.00 INCH       VAL VERDE          TX   PUBLIC

            THE PUBLIC REPORTED HAIL OFF OF COCOBOLO TRAIL

&&

EVENT NUMBER 00503

PAY
Local storm report, Apr 17, 4:56 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
456 PM CDT FRI APR 17 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             1 NW FLORENCE           30.85N  97.80W
04/17/2009  M0.25 INCH       WILLIAMSON         TX   FIRE DEPT/RESCUE

            HAIL ON STATE HIGHWAY 138 JUST WEST OF STATE HIGHWAY
            195.

&&

EVENT NUMBER 00504

SBS
Local storm report, Apr 17, 5:00 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
500 PM CDT FRI APR 17 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FLASH FLOOD      MOULTON                 29.57N  97.15W
04/17/2009                   LAVACA             TX   LAW ENFORCEMENT

            MOULTON POLICE CHIEF REPORTS STREET FLOODING IN THE
            CITY FROM OVER 7 INCHES OF RAIN.

&&

EVENT NUMBER 00505

SBS
Local storm report, Apr 17, 5:02 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
502 PM CDT FRI APR 17 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HEAVY RAIN       1 NW MOULTON            29.58N  97.16W
04/17/2009  M9.75 INCH       LAVACA             TX   LAW ENFORCEMENT

            HEAVY RAIN ALONG STATE HIGHWAY 1680. AMOUNT IS FROM
            MIDNIGHT.

&&

EVENT NUMBER 00506

SBS
Local storm report, Apr 17, 5:06 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
506 PM CDT FRI APR 17 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FLASH FLOOD      MOULTON                 29.57N  97.15W
04/17/2009                   LAVACA             TX   LAW ENFORCEMENT

            STATE HIGHWAY 532 CLOSED FROM SOUTHWEST OF MOULTON TO
            SOUTHEAST OF MOULTON.

&&

EVENT NUMBER 00507

SBS

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 10:24 PM CDTSevere Thunderstorm WarningEWXKinney, Val Verde51 min
Apr 16, 11:09 PM CDTSevere Thunderstorm WarningEWXKinney, Val Verde36 min
Apr 17, 4:52 AM CDTAreal Flood AdvisoryEWXEdwards, Val Verde113 min
Apr 17, 7:03 AM CDTSevere Thunderstorm WarningEWXKinney, Maverick57 min
Apr 17, 7:38 AM CDTSevere Thunderstorm WarningEWXGillespie, Llano39 min
Apr 17, 7:40 AM CDTSevere Thunderstorm WarningEWXBurnet, Llano35 min
Apr 17, 8:03 AM CDTRiver Flood WarningEWXVal Verde43 hr
Apr 17, 8:10 AM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Gillespie, Hays, Kendall, Llano and 1 more50 min
Apr 17, 8:17 AM CDTRiver Flood WarningEWXVal Verde18 hr
Apr 17, 8:59 AM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Hays, Travis46 min
Apr 17, 9:23 AM CDTAreal Flood AdvisoryEWXBlanco, Burnet, Gillespie, Llano3 hr
Apr 17, 9:47 AM CDTAreal Flood AdvisoryEWXHays, Travis, Williamson3 hr
Apr 17, 11:18 AM CDTAreal Flood AdvisoryEWXFayette, Lavaca117 min
Apr 17, 11:48 AM CDTSevere Thunderstorm WarningEWXFrio27 min
Apr 17, 1:32 PM CDTAreal Flood AdvisoryEWXDeWitt, Fayette, Gonzales, Lavaca, Lee118 min
Apr 17, 2:25 PM CDTFlash Flood WarningEWXBastrop, Caldwell, DeWitt, Fayette, Gonzales, Lavaca and 1 more4 hr
Apr 17, 2:47 PM CDTTornado WarningEWXFayette, Lavaca28 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.